Alert archive / Indiana / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS Northern Indiana

February 9, 2023

NWS Northern Indiana issued this small craft advisory at Feb 9, 2023, 8:18 PM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2023, 8:18 PM EST (01:18 UTC)
Expired
Feb 10, 2023, 10:00 PM EST
In force
26 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

009 
WHUS73 KIWX 100118
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
818 PM EST Thu Feb 9 2023

LMZ043-046-100930-
/O.CAN.KIWX.GL.W.0003.000000T0000Z-230210T0300Z/
/O.NEW.KIWX.SC.Y.0013.230210T0118Z-230210T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
818 PM EST Thu Feb 9 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 7 to 10 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
669 
WHUS73 KIWX 100828
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
328 AM EST Fri Feb 10 2023

LMZ043-046-101630-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-230210T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 AM EST Fri Feb 10 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 knots, diminishing to 5 to 15
  knots this afternoon. Waves 4 to 7 feet. subsiding to 2 to 4
  feet late. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
549 
WHUS73 KIWX 101528
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1028 AM EST Fri Feb 10 2023

LMZ043-046-102330-
/O.EXT.KIWX.SC.Y.0013.000000T0000Z-230211T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1028 AM EST Fri Feb 10 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 knots diminishing to 10 to 15
  knots this evening. Waves 3 to 6 feet subsiding to 2 to 4 feet 
  this evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
842 
WHUS73 KIWX 102034
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
334 PM EST Fri Feb 10 2023

LMZ043-046-110300-
/O.CON.KIWX.SC.Y.0013.000000T0000Z-230211T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
334 PM EST Fri Feb 10 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 knots diminishing to around 10
  knots early this evening. Waves 3 to 6 feet subsiding to 2 to 4
  feet this evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 6:10 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Feb 9, 6:10 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Thu Feb 9 2023

.SYNOPSIS...
Issued at 234 PM EST Thu Feb 9 2023

Gusty winds and scattered rain showers will persist into this
evening. Quiet weather conditions are expected Friday through
Tuesday. Temperatures will be cooler on Friday and Saturday before
warming well into the 40s and 50s Sunday into much of next week. The
next decent chance for rain will be Tuesday night into Wednesday.

&&

.SHORT TERM...(This Afternoon through Friday)
Issued at 234 PM EST Thu Feb 9 2023

40-50 kts atop the boundary layer and incoming pressure rises may
give a boost to winds in ne IN/nw OH late this afternoon into the
early evening. Winds may struggle to get into advisory criteria in
nw IN/sw MI closer to the low pressure center. Will hold with
current wind related headlines through 00z.

Wrap around moisture within cyclonic flow will maintain scattered
rain showers this afternoon into tonight. A secondary shortwave does
drop southeast through the Great lakes on Friday. More focused
ascent passes north with available moisture limited. Nothing more
than a few sprinkles/flurries are anticipated as a result, mainly in
the morning across far northern IN and lower MI. Trending cooler
otherwise into tonight and tomorrow with temps generally in the
30s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 234 PM EST Thu Feb 9 2023

High pressure will settle in for the weekend with the area on the
southern fringe of zonal westerlies, and well north of a closed
low meandering east through the Deep South and Carolinas. Ample
sunshine, light winds, and temps recovering well into the 40s by
Sunday will make for quiet wx weekend.

Temperatures will remain well above average through much of next
week as active southwest flow becomes reestablished. A moisture
starved, progressive, northern stream wave does move east through
the area on Monday with some increase in cloud cover at best. A
decent chance for a round of light rain appears increasingly likely
at some point during the Tuesday night-Wednesday periods as a
shortwave ejects northeast out the Four Corners. This system overall
appears weak, but should have ample moisture return within its
arcing WAA wing to generate a period of rain during this time.
Ensemble/deterministic model solutions continue to be more
impressive with the trailing system for the end of next week as it
will have colder air and thus improved baroclinicity to work it.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 610 PM EST Thu Feb 9 2023

Windy/gusty conditions to continue this evening with strong
gradient over the area in wake of departing surface low now
located over the northern Great Lakes region. Good low level cold
air advection will allow for shallow but steep low level lapse
rates in support of mixing down gusts up to 35-40kts to begin the
period. KIWX radar indicating majority of the rain with this
system is currently exiting the area although wrap around moisture
may still result in brief light rain/drizzle at KSBN. As a result
will likely begin with IFR at KSBN while should maintain MVFR at
KFWA as they have been for much of this afternoon. Low pressure
will exit fairly quickly northeast into southern Canada and
resulting weakening gradient will have winds diminishing through
the night and becoming W/NW on Friday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 7 PM EST /6 PM CST/ this evening for
     INZ005>009-012>015-017-020-103-104-116-203-204-216.

     High Wind Warning until 7 PM EST this evening for INZ018-022>027-
     032>034.

MI...Wind Advisory until 7 PM EST this evening for MIZ078>081-177-277.

OH...Wind Advisory until 7 PM EST this evening for OHZ001-002.

     High Wind Warning until 7 PM EST this evening for OHZ004-005-015-
     016-024-025.

LM...Gale Warning until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 9, 2:31 PM EST, 5 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
231 PM EST Thu Feb 9 2023

INZ005>009-012>015-017-020-103-104-116-203-204-216-MIZ078>081-177-
277-OHZ001-002-101945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-White-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-
231 PM EST Thu Feb 9 2023 /131 PM CST Thu Feb 9 2023/

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-022>027-032>034-OHZ004-005-015-016-024-025-101945-
Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
231 PM EST Thu Feb 9 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-101945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
231 PM EST Thu Feb 9 2023

...GALE WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Feb 9, 6:43 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 PM EST THU FEB 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 2 W MIDDLE POINT        40.85N 84.48W
02/09/2023  M62 MPH          VAN WERT           OH   MESONET

            MESONET STATION AS860 VAN WERT.

0443 PM     NON-TSTM WND GST 2 WNW WESTMINSTER       40.70N 84.02W
02/09/2023  M58 MPH          ALLEN              OH   ASOS

            ASOS STATION KAOH LIMA.

0525 PM     NON-TSTM WND GST 2 ENE NINE MILE         40.98N 85.18W
02/09/2023  M58 MPH          ALLEN              IN   ASOS

            ASOS STATION KFWA FORT WAYNE INTERNATIONAL
            AP.

0455 PM     NON-TSTM WND GST 2 NW BENTON             41.53N 85.78W
02/09/2023  M53 MPH          ELKHART            IN   ASOS

            ASOS STATION KGSH GOSHEN.

0538 PM     NON-TSTM WND GST 4 SSW HUNTINGTON        40.83N 85.53W
02/09/2023  M53 MPH          HUNTINGTON         IN   MESONET

            MESONET STATION CW9663 HUNTINGTON.

0455 PM     NON-TSTM WND GST 2 S GRISSOM AFB         40.63N 86.15W
02/09/2023  M51 MPH          MIAMI              IN   AWOS

            AWOS STATION KGUS GRISSOM AFB PERU.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:27 AM ESTRiver Flood WarningIWXDefiance, Fulton, Williams4 days

Nearby

Small Craft Advisories in Indiana, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.